CT Scanning May Cause Malfunction of Electronic Medical Devices
FDA Patient Safety News: Show #80, October 2008

FDA is alerting healthcare professionals that the x-rays emitted during CT exams may cause some electronic medical devices to malfunction. These malfunctions are different from those related to MRI scanning, which are caused by strong electrical and magnetic fields.

Most patients with electronic medical devices do not experience problems with CT scans, but FDA has received a small number of reports in which the scans may have caused unintended shocks from neurostimulators, malfunctions of insulin pumps, and transient changes in pacemaker output. Theoretically, defibrillators, cochlear implants and retinal implants could also be affected.

Here is what FDA recommends to help reduce any possible risk:

• Before beginning a CT scan, use scout views to check whether the patient has an electronic medical device and where it is. If the device is in or very near the area to be scanned, there are several steps to take.

• Determine the device type. If it is an externally worn device, try to move it out of the scan range, if possible. If it is a neurostimulator, ask the patient to temporarily shut it off.

• During the scan, minimize x-ray exposure to the device by using the lowest x-ray tube current that will allow you to get the required image, and by making sure that the x-ray beam does not dwell over the device for more than a few seconds. If the procedure requires continuous scanning over the device for longer than that, as with CT perfusion or interventional exams, be ready to take emergency measures to treat adverse reactions if they occur.

• After the scan, remind the patient to turn the device back on if it was turned off beforehand. Even if the device was turned off during the scan, ask the patient to be sure that it is working properly. If not, tell the patient to contact their healthcare provider as soon as possible.

Additional Information:

FDA MedWatch Safety Alert. Electronic Medical Devices. July 14, 2008.
http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm078709.htm


FDA Patient Safety News is available at www.fda.gov/psn